Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 1970, Volume 38, Issue 6

Economies of Scale in Financial Institutions: A Study in Life Insurance<856:EOSIFI>2.0.CO;2-5
p. 856-864

David B. Houston, Richard M. Simon

Average cost functions for the life insurance industry, all of which show increasing and then constant returns, are estimated from cross section data for 237 companies. The special problems of measuring output, controlling for product mix, and accounting for the effect of rate of growth in output are examined and dealt with. The article concludes that average costs are constant beyond $100 million of premiums.

Log In To View Full Content

Journal News